Jump to content

At Osu, Induced Reaction.


LindaJoy
 Share

Recommended Posts

Hi, everyone.

It's been awhile since I've been able to post here (problems with my account). I'm still having severe reactions when I eat. I'm in OSU right now. Having reactions that are now affecting my heart.

Well, my OSU docs induced a reaction with green beans and bread, two of my triggers. If I never seen another green bean in my entire life, it will be too soon.

Anyway, they ended up calling the emergency response team as it got pretty bad. Let me tell you what happened. I'll make it as quick as I can.

I at green beans, then bread, then some more green beans. After a bit of time, it hit me. I:

--began to feel very lightheaded

--got nauseous

--just didn't feel right, can't exactly explain it

--felt hot on my face and somewhat itchy in places

--suddenly, it hit me, and I just didn't feel right, can't really explain why

--started to dry heave

--rigors started

Emergency response team was called. After a time (many wanted me sent directly to ICU), I was given Claritin (can't do Benadryl), Singulair and then finally a large dose of IV prednisone. The rigors immediately stopped, the nausea took a bit more time but resolved soon after.

How does this all sound to you? My bp went from 130's to low 100's, up and down, the entire time. An EKG showed no reaction in my heart. When I had the heart pain with it, it was when my bp had dropped from 133 or so to 115 quickly.

Does this sound like something to do with autonomic dysfunction to you? My face was so flushed it felt burned and was very, very uncomfortable and the rigors were awful. I was being tested for a mast cell disorder.

Oh, it didn't feel like my airway was ever affected, but my chest felt tight and at one point, I felt like I couldn't get enough air out of my lungs so that I could draw more air in.

My doctor switched my steroid from hydrocortisone, which I take for Addison's, to Decadron. He said it would be better for these reactions and would cover the Addison's, too, which my endo agreed with.

Thanks, everyone.

Linda

Link to comment
Share on other sites

Hi Linda Joy-

Good to see you posting again. I wish it were under better circumstances :(

You clearly had an allergic reaction. They most definitely affect the heart in a phenomenon called Kounis Sundrome. The arteries supplying blood actually vasospasm in response to mast cell degranulation. Kounis Syndrome can cause an actual myocardial infarction, but instead of t excess plaque/cholesterol clogging the arteries, a vasospasm is what causes the loss of blood to the heart. Here is a link: http://en.wikipedia.org/wiki/Kounis_syndrome

Please let us know how you get along-

Julie

Link to comment
Share on other sites

I had a horrible reaction with green beans too although it didn't show up on my allergy testing.

I can't really do any vegetables or grains.

I think it's crucial when you're trying these foods to do only very small amounts if they will let you.

The amount you take in scant will help diminish the reaction and then you know not to try more of that food.

What I heard was just hold the food under your tongue for 10 minutes and see what happens.

If you do okay with that take a very small amount swallow and wait 20 minutes.

I would be careful from now on with all vegetables.

I also cannot do citrus will react even to the odor.

The only fruits and veggies I have are canned pears, banana, and potato chips I guess because they are fried.

Link to comment
Share on other sites

Hi, everyone. Thanks for responding.

Rigors are the shakes, when you shake uncontrollably and you really don't have to feel cold.

Yeah, Julie, my doc sent me to OSU because he was concerned about Kounis Syndrome with my heart. They checked it during my episode, and the EKG was fine. I've been on telemetry the entire time I've been here (5 days), and so far I've had a bit of atrial tach, but it looks good. I was glad to see that it stayed healthy during the episode.

As far as the reaction goes, it wasn't induced to see if I could tolerate the green beans, like a food challenge. It was induced using green beans, a known trigger for me, to actually get me to react so the docs could measure the mediators that come with this reaction if it's mast cell, like histamine, prostaglandin, etc. I have to get the mast cell disease under control to get the reactions to stop. But, thanks, lieze, for sharing your reactions and information.

Thank you again, everyone. Linda

Link to comment
Share on other sites

Interesting, Linda Joy. So, Kounis Syndrome is ruled out- good.

Who is your doc there at OSU, Linda Joy? It's great that he's aware of MCA and Kounis Syndrome, but it seems CRUEL and inhumane to make you have a reaction to measure mediators. I am soooo sorry.

That being said, I think serum tryptase is only elevated in around 25% of the cases of KNOWN anaphylaxis and methylhistamine is only slightly higher, around 40%. These are in patients with DEFINITE anaphylaxis. The mediators for anaphylaxis are notoriously unreliable. Let me know if you want links to those studies.

There is a new one that has been found to be much more highly correlated with anaphylaxis, it's called: carboxyeptidase.

I realize that you are in Ohio now; and may be quite unstable. BUT, the two top docs in the US for MCAS are: Dr. Marianna Castells in Boston and Dr. Lawrence Afrin in Charleston. I know that either would consult with your doctors to help stabilize you.

Hugs-

Julie

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...